Minnesota, 2006

High Wind in Minnesota, August 20, 2006

August 20, 2006 · NWS ABR · 2 events in 2 counties and zones

High winds to near 60 mph developed in a wake low pressure area behind a line of thunderstorms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High winds to near 60 mph developed in a wake low pressure area behind a line of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 20, 2:16 PM CST, 7 hours 39 minutes earlier.

Area forecast discussion, Aug 20, 2:16 PM CST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CDT SUN AUG 20 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
PRE FRONTAL TROUGH AXIS STRETCHES FROM CENTRAL ND INTO WESTERN SD.
CU FIELD HAS DEVELOPED JUST AHEAD OF THE TROUGH ACROSS CENTRAL SD.
EXPECTING ISO THUNDERSTORMS TO DEVELOP WITHIN NEXT COUPLE HOURS AS
CAP CONTINUES TO WEAKEN...WITH POTENTIAL FOR A COUPLE TO BECOME
SEVERE. ML CAPE VALUES APPROACHING 2000-2500 J/KG THIS AFTERNOON AS
LAPSE RATES CONTINUE TO STEEPEN. PLUME OF LOWER 60S DEWPOINTS ALSO
PRESENT ALONG MISSOURI RIVER VALLEY. ELEVATED ACTIVITY /NON SEVERE/
CONTINUES JUST NORTH OF THE BORDER INTO ND. THIS ACTIVITY WILL
CONTINUE TO MOVE EAST ALONG SOUTHERN ND LATE THIS AFTERNOON AS A
SEPARATE WEAK WAVE MOVES THROUGH. A FEW SHOWERS COULD CLIP NORTHERN
PORTIONS OF THE FAR NORTHERN COUNTIES BUT LEFT POPS OUT FOR THIS
EVENING AS MOST ACTIVITY WILL REMAIN IN ND. AS TROUGH MOVES EAST
TONIGHT...ISO-SCT CONVECTION WILL BE POSSIBLE. MODELS HAVE BACKED
OFF ON STRENGTH OF LOW LEVEL JET ACROSS THE EAST TONIGHT. SFC COLD
FRONT MOVES THROUGH OVERNIGHT AND CONTINUES TO MOVE SOUTH TOWARDS
SOUTHERN SD ON MONDAY. MODELS IN A LITTLE BETTER AGREEMENT WITH
TIMING OF THE FRONT NOW. DID LEAVE SLIGHT CHANCE POPS IN FOR MONDAY
AS FRONT MOVES SOUTH. FEEL THE SOUTHERN COUNTIES WILL HAVE THE BEST
SHOT FOR ANYTHING. ANOTHER SYSTEM AFFECTS THE DAKOTAS BY MID WEEK
AND THE GFS LOOKS A BIT TOO STRONG WITH THE SFC LOW AS IT TRACKS
ACROSS SD. NEVERTHELESS...HAVE KEPT SLIGHT CHANCE POPS FOR THIS
TIME. ONLY SIGNIFICANT CHANGE TO TEMPS WAS TO RAISE MAX TS FOR
TUESDAY ACROSS THE EAST AS IT APPEARS AS IF A BIT MORE WARMING WILL
TAKE PLACE THAN PREVIOUSLY THOUGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY
THE EXTENDED PERIOD STARTS OFF WITH A COLD FRONT JUST EXITING THE
EASTERN CWA...THEN A STATIONARY FRONT WILL BECOME SITUATED FROM WEST
TO EAST ACROSS CENTRAL SOUTH DAKOTA THURSDAY EVENING...REMAINING
THERE THROUGH THE DAY FRIDAY BEFORE GETTING PUSHED SOUTH FRIDAY
NIGHT. AN UPPER LEVEL SHORTWAVE TROUGH WILL BE JUST EXITING THE
REGION THURSDAY...THEN ANOTHER APPROACHES AND SLIDES ACROSS THE
REGION LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. WILL KEEP A SMALL
POP GOING WITH THE FRONTAL BOUNDARY IN THE AREA AND THE ASSOCIATED
UPPER SUPPORT. THE REGION BECOMES SITUATED UNDER HIGH PRESSURE OVER
THE WEEKEND WITH A LEE TROUGH DEVELOPING AND REMAINING WEST OF THE
CWA.

NO BIG CHANGES MADE TO TEMPERATURES. H85 TEMPS RIGHT AROUND +20 ON
THURSDAY...THEN COOLING INTO THE TEENS FRIDAY AND SATURDAY BEFORE
REBOUNDING SLIGHTLY ON SUNDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TT/AP
Hazardous weather outlook, Aug 20, 4:32 AM CST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT SUN AUG 20 2006

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-211045-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
532 AM CDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AS A WEAK
UPPER LEVEL DISTURBANCE PUSHES THROUGH THE AREA. AN ISOLATED
SEVERE STORM IS POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. AT
THIS TIME LARGE HAIL WOULD BE THE PRIMARY SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY INTO MONDAY
EVENING FOR PORTIONS OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA...AS A COLD FRONT DROP SOUTH THROUGH THE STATE. THE
CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES EACH DAY FOR THE
REMAINDER OF THE WEEK FOR MUCH OF NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>035-045-048-211045-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
532 AM CDT SUN AUG 20 2006 /432 AM MDT SUN AUG 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR AN ISOLATED THUNDERSTORM EARLY THIS MORNING
ACROSS NORTH CENTRAL SOUTH DAKOTA. OTHERWISE THERE IS A SLIGHTLY
BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS LATER IN THE AFTERNOON
INTO TONIGHT ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. AT
THIS TIME THERE IS A SMALL CHANCE FOR AN ISOLATED SEVERE
THUNDERSTORM...WITH LARGE HAIL BEING THE PRIMARY SEVERE THREAT.
GRASSLAND FIRE DANGER IS EXPECTED TO RISE INTO THE VERY HIGH
CATEGORY THIS AFTERNOON...AS TEMPERATURES RISE TO AROUND 90 AND
SOUTH WINDS PICK UP THIS AFTERNOON INTO THE 15 TO 25 MPH RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY
INTO MONDAY EVENING FOR PORTIONS OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA...AS A COLD FRONT DROPS SOUTH THROUGH THE STATE. ALSO
SCATTERED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE POSSIBLE
EACH DAY THROUGH FRIDAY FOR MUCH OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

In the hours before

Local storm report, Aug 20, 6:16 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             20 NW GETTYSBURG        45.21N 100.24W
08/20/2006  M1.00 INCH       POTTER             SD   LAW ENFORCEMENT

0715 PM     HAIL             GETTYSBURG              45.01N 99.95W
08/20/2006  M0.75 INCH       POTTER             SD   LAW ENFORCEMENT

&&

JRS
Local storm report, Aug 20, 6:33 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
733 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     GETTYSBURG              45.01N 99.95W
08/20/2006  E60.00 MPH       POTTER             SD   LAW ENFORCEMENT

&&

DOERING
Local storm report, Aug 20, 6:34 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
734 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             GETTYSBURG              45.01N 99.95W
08/20/2006  E1.50 INCH       POTTER             SD   LAW ENFORCEMENT

&&

DOERING
Local storm report, Aug 20, 6:36 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
736 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             3 W HOSMER              45.58N 99.54W
08/20/2006  M0.75 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

JRS
Local storm report, Aug 20, 7:06 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
806 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             4 S HOSMER              45.52N 99.47W
08/20/2006  M0.88 INCH       EDMUNDS            SD   EMERGENCY MNGR

&&

JRS
Local storm report, Aug 20, 8:31 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
931 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             17 N HOLABIRD           44.77N 99.60W
08/20/2006  E1.00 INCH       HYDE               SD   CO-OP OBSERVER

&&

DOERING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Traverse

When
August 20, 9:55 PM CST to 11:30 PM CST
Where
Traverse forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

High Wind, Big Stone

When
August 20, 10:00 PM CST to 11:30 PM CST
Where
Big Stone forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
COOP STATION
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533200, 5533201.